Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 57, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 8:58 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 8:58 PM CDT (01:58 UTC)
- Expired
- May 19, 2022, 9:45 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties La Crosse County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 43 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 9:07 PM CDT | HAIL 1 | Westby, WI | |
| May 19, 9:15 PM CDT | HAIL 0.25 | Cashton, WI | |
| May 19, 9:15 PM CDT | HAIL 1.25 | Westby, WI | |
| May 19, 9:32 PM CDT | HAIL 0.5 | 1 N Hillsboro, WI | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1431 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS53 KARX 200158
SVRARX
WIC063-081-123-200245-
/O.NEW.KARX.SV.W.0057.220520T0158Z-220520T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
858 PM CDT Thu May 19 2022
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern La Crosse County in west central Wisconsin...
Northern Vernon County in southwestern Wisconsin...
Southern Monroe County in west central Wisconsin...
* Until 945 PM CDT.
* At 858 PM CDT, a severe thunderstorm was located near Cashton, or
11 miles southeast of Sparta, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern La Crosse, northern Vernon and southern Monroe
Counties, including the following locations... Wildcat Mountain
State Park, County Roads G And H, Brinkman Ridge, Jersey Valley
County Park, Bartons Corners, Portland and Esofea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 9069 4366 9111 4383 9112 4383 9031
4355 9031
TIME...MOT...LOC 0158Z 269DEG 38KT 4380 9071
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rieck2 follow-up statements
903
WWUS53 KARX 200214
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
914 PM CDT Thu May 19 2022
WIC063-081-123-200245-
/O.CON.KARX.SV.W.0057.000000T0000Z-220520T0245Z/
La Crosse WI-Vernon WI-Monroe WI-
914 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN LA CROSSE...NORTHERN VERNON AND SOUTHERN MONROE
COUNTIES...
At 914 PM CDT, a severe thunderstorm was located 9 miles northwest of
Hillsboro, or 16 miles south of Tomah, moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Westby, Hillsboro, Cashton, Coon Valley, La Farge, Glendale,
Portland, Norwalk, Ontario, Wilton, Kendall, Chaseburg, Melvina,
Wildcat Mountain State Park, Esofea and Highways 14 61 And County M
M.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 9069 4366 9111 4383 9112 4383 9031
4355 9031
TIME...MOT...LOC 0214Z 275DEG 37KT 4375 9048
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Rieck243
WWUS53 KARX 200245
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
945 PM CDT Thu May 19 2022
WIC063-081-123-200253-
/O.EXP.KARX.SV.W.0057.000000T0000Z-220520T0245Z/
La Crosse WI-Vernon WI-Monroe WI-
945 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE...
NORTHERN VERNON AND SOUTHERN MONROE COUNTIES WILL EXPIRE AT 945 PM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Severe storms remain possible for the next 1 to 2 hours.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, southwestern and west central Wisconsin.
LAT...LON 4355 9069 4366 9111 4383 9112 4383 9031
4355 9031
TIME...MOT...LOC 0243Z 269DEG 38KT 4375 9009
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:48 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 19, 6:48 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 648 PM CDT Thu May 19 2022 .DISCUSSION...(This evening through Thursday) Issued at 254 PM CDT Thu May 19 2022 Key Messages: - Severe weather expected this afternoon and evening - Frost/Freeze Headlines Maybe Needed Sunday Night Late This Afternoon and Evening... Continuing to monitor the northward progression of a warm front which extends from Albert Lea, MN to Platteville, WI. Temperatures south of this warm front range from the mid-80s to lower 90s. Dew points have dropped into the 50s in the wake of this mornings convection. Further to the southwest, the dew points range from the mid-60s to lower 70s. There is still some questions how much moisture recovery there will be in the warm sector. The latest HRRR has a good handle on the current dew points and it shows that the dew points will recover into the lower 60s. Until that moisture gets back into the area, there may be a lull in convection in this area. Soundings show an inverted V in this area, so there will be a threat of damaging winds and large hail once the convection returns to this area between 5 PM and 7 PM. Meanwhile, along the warm front, VWP is showing backing winds at KLSE and this lengthening the 0-3 km hodograph. The RAP and HRRR indicate helicities increasing into the 300 to 400. The 0-1 km computed CAPES will likely climb into the 800 to 1200 J/kg range. The highest values look to be from the Iowa/Minnesota boarder north into southeast Minnesota and maybe the counties bordering the Mississippi in Wisconsin. This tornado threat looks to be from 4 PM to 7 PM. As the cold front approaches and the moves into the narrow ribbon of return moisture, there will a line of storms developing along the cold front. These storms will be capable of producing large hail and damaging winds. There is still some uncertainty on how far south the storms will develop into the warm sector. Sunday through Thursday... Precipitation chances continue into Sunday morning as an upper level trough moves over the area. As the trough lifts out of the area, precipitation could linger over our northern counties into early Sunday afternoon. High temperatures will remain in the upper 50s/low 60s during the day, and with clouds moving out overnight, low temperatures could drop down to the low/mid 30s for some. Frost/freeze headlines may be needed Monday morning. Although the end of the weekend into Monday appears to be dry, increasing chances for precipitation returns through the week. While ensemble solutions show increasing agreement on upper level troughing moving across the area midweek, there are differences in the progression of the trough. With this disagreement, differences in the timing and coverage of precipitation across the area remains. Temperatures will return to the low/mid 60s for the start of the week. However, EPS solutions suggest an upward trend in temperatures into the weekend, with ensemble means above model climatology. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 647 PM CDT Thu May 19 2022 A line of showers and storms over KRST will slowly sag into KLSE between 20.01Z and 20.02z. Ceilings will range between 5 and 10K feet. A few of the thunderstorms may become severe. Damaging winds and hail are the main concerns. Visibilities at times may become IFR/MVFR this evening in some places, but confidence was not high enough to include them in the TAFs at this time. The thunderstorms will gradually come to an end between 20.05z and 20.07z. While the thunderstorms will be ending scattered showers will continue for much of the remainder of the night. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Boyne/EMS AVIATION...Boyne
Hazardous weather outlook, May 19, 4:23 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 423 PM CDT Thu May 19 2022 IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041- 201200- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse- 423 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and western into north central Wisconsin. .DAY ONE...Tonight Strong to severe storms are expected going into the evening. Large hail is the main threat but some storms could produce damaging wind and possibly a tornado. Additional storms are possible later this evening too that would pose a strong wind threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed yet today. Hail reports are always appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-029-030-WIZ042>044-053>055-061-201200- Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 423 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of northeast Iowa...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible this evening. While a bulk of the severe weather is expected west and north of the area, a few stronger storms could produce hail or gusty winds if they develop. Overnight additional storms are possible which could bring gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms could develop over northeast Iowa and southwest Wisconsin on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated but if a stronger storm develops in your area, please pass along any reports. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Shea
In the hours before
Local storm report, May 19, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
842 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL WINONA 44.05N 91.66W
05/19/2022 E0.70 INCH WINONA MN PUBLIC
&&
JARLocal storm report, May 19, 8:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL NEW HARTFORD 43.88N 91.48W
05/19/2022 M1.00 INCH WINONA MN LAW ENFORCEMENT
&&
JARLocal storm report, May 19, 8:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 1 SSW LA CROSSE 43.81N 91.25W
05/19/2022 M1.00 INCH LA CROSSE WI BROADCAST MEDIA
&&Local storm report, May 19, 8:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 1 SSW HOKAH 43.75N 91.36W
05/19/2022 M1.25 INCH HOUSTON MN TRAINED SPOTTER
&&
JARLocal storm report, May 19, 8:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL DAKOTA 43.91N 91.36W
05/19/2022 M0.70 INCH WINONA MN TRAINED SPOTTER
&&
JARLocal storm report, May 19, 8:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
852 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL RIDGEWAY 43.92N 91.57W
05/19/2022 M0.25 INCH WINONA MN EMERGENCY MNGR
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:57 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 48 min |
| May 19, 8:20 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 40 min |
| May 19, 8:28 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 47 min |
| May 19, 8:33 PM CDT | Areal Flood Advisory | ARX | La Crosse | 117 min |
| May 19, 9:03 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe | 57 min |
| May 19, 9:25 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 65 min |
| May 19, 9:51 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 39 min |
| May 19, 10:37 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 38 min |
| May 19, 11:09 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 51 min |
| May 19, 11:10 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 6 min |
| May 20, 2:07 AM CDT | Special Weather Statement | ARX | Adams, Juneau, Monroe | 53 min |
| May 20, 2:24 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 66 min |
| May 20, 7:41 AM CDT | Special Weather Statement | ARX | Monroe | 34 min |
| May 20, 8:03 AM CDT | Special Weather Statement | ARX | Adams, Juneau | 42 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.